Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 354, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2004, 10:21 PM CDT for Lee County, Phillips County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2004, 10:21 PM CDT (03:21 UTC)
- Expired
- Oct 18, 2004, 11:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Lee County, AR, Phillips County, AR
The radar
The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 5:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3284 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 4.1
- Supercell composite
- 18.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:49 PM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Oct 18, 3:49 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 349 PM CDT MON OCT 18 2004 .SHORT TERM...LATEST SURFACE PLOT SHOWS SURFACE WARM FRONT STRETCHING FROM EAST CENTRAL MISSOURI INTO THE OHIO RIVER VALLEY. SURFACE DEWPOINTS ACROSS THE REGION RANGE FROM THE MIDDLE 60S INTO THE LOWER 70S. VISIBLE SATELLITE IMAGERY SHOWING SCATTERED CU/AC FIELD ACROSS MUCH OF ARKANSAS AND LOUISIANA. MAIN FORECAST CONCERN TONIGHT IS SEVERE THUNDERSTORM POTENTIAL. RUC ANALYSIS INDICATES 700 MB TROUGH WILL MOVE ACROSS THE LOWER/MIDDLE MISSISSIPPI VALLEY OVERNIGHT. MODEL SOUNDINGS STILL INDICATE A DECENT AMOUNT DIRECTIONAL SHEAR WILL REMAIN ACROSS THE MID SOUTH TONIGHT WITH 0-3KM SRH VALUES AROUND 200 M2/S2...LI/S AROUND -5...AND CAPES AROUND 2500 J/KG. HOWEVER WITH WATER VAPOR IMAGERY SHOWING UPPER LEVEL RIDGING BUILDING INTO THE SOUTHERN PLAINS...SEVERE POTENTIAL MAY BECOME SOMEWHAT LIMITED AS THE EVENING PROGRESSES. .LONG TERM...TUESDAY...MID/UPPER LEVEL SHEAR AXIS WILL SLIDE ACROSS LOUISIANA AND MISSISSIPPI. LIFTING MECHANISM WILL BE HARDER TO COME BY AS MID LEVEL RIDGING WILL BE PRESENT ACROSS THE MID SOUTH. A MODIFIED SURFACE PARCEL PRODUCES SURFACE BASED CAPES IN EXCESS OF 2500 J/KG...LI/S AROUND -7...AND PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. 850MB TEMPERATURES AROUND 16C SUPPORT HIGHS IN THE UPPER 70S TO LOWER 80S. THUNDERSTORM CHANCES WILL DIMINISH TUESDAY NIGHT AS UPPER LEVEL RIDGING BUILDS ACROSS THE MID SOUTH. DEWPOINTS IN THE MID 60S TO LOWER 70S WILL KEEP LOWS QUITE MILD. WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE AFTERNOON AS CAPES ABOVE 2500J/KG...RELATIVELY LIGHT 850-500 MB WIND FIELDS...AND LI/S AROUND -6. NO MAJOR FOCUSING MECHANISM WILL BE PRESENT WITH MID/UPPER LEVEL RIDGING AND THINK THAT ANY SEVERE THUNDERSTORM ACTIVITY WOULD BE VERY ISOLATED. THURSDAY THROUGH THROUGH MONDAY...MAIN DIFFERENCES BETWEEN CURRENT AND PREVIOUS LONG RANGE MODELS WITH LONG WAVE TROUGH PASSAGE SHOW EUROPEAN QUICKER...AND GFS A LITTLE DEEPER. IT LOOKS LIKE THE FRONT STALLING OUT ACROSS THE MID SOUTH AND MOVING BACK NORTH AS A WARM FRONT AS HIGH BUILDS OVER THE GULF. WILL HAVE POPS DECREASING TO SLIGHT CHANCE BY THE END OF THE WEEKEND AND DRY FORECAST FOR MONDAY. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && CJC
Hazardous weather outlook, Oct 18, 8:04 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 804 PM CDT MON OCT 18 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 804 PM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A TORNADO WATCH IS IN EFFECT FOR ALL OF THE MID SOUTH UNTIL 11 PM. THIS WATCH INCLUDES NORTHEAST ARKANSAS...WEST TENNESSEE...THE MISSOURI BOOTHEEL AND NORTHERN MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF THE MID SOUTH. AN AREA OF LOW PRESSURE LOCATED OVER SOUTHERN MISSOURI COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF SOUTH CENTRAL ARKANSAS WILL CAUSE THUNDERSTORMS TO DEVELOP AND MOVE INTO THE MID SOUTH TONIGHT. WIND PROFILES WILL SUPPORT THE DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY FOR MUCH OF THE FORECAST AREA...WITH THE PRIMARY SEVERE WEATHER THREAT OF LARGE HAIL. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THE END OF THE WEEK. AT THIS TIME...THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT AND POSSIBLY TUESDAY.
In the hours before
Local storm report, Oct 18, 9:01 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
901 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG DYERSBURG 36.04N 89.38W
10/18/2004 DYER TN TRAINED SPOTTER
POWER LINES DOWN. REPORTED BY TRAINED SPOTTER.
&&Local storm report, Oct 18, 9:19 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL WHEELER 34.58N 88.60W
10/18/2004 0.75 INCH PRENTISS MS TRAINED SPOTTER
&&Local storm report, Oct 18, 9:22 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
922 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND DMG DYERSBURG 36.04N 89.38W
10/18/2004 DYER TN LAW ENFORCEMENT
UNCONFIRMED TORNADO WITH DAMAGE TO HOME AND ANOTHER
BUILDING. REPORTED BY LAW ENFORCEMENT.
&&Local storm report, Oct 18, 9:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 2 SE COOTER 36.03N 89.78W
10/18/2004 1.00 INCH PEMISCOT MO AMATEUR RADIO
QUARTER SIZE HAIL REPORTED BY AMATEUR RADIO OPERATOR.
&&Local storm report, Oct 18, 9:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
955 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO COOTER 36.05N 89.81W
10/18/2004 PEMISCOT MO EMERGENCY MNGR
*** 2 FATAL *** TORNADO STRUCK SOUTHEAST PART OF TOWN AT
COTTONWOOD POINT NEAR MISSISSIPPI RIVER. 2 FATALITIES...2
PERSONS STILL MISSING.
0912 PM TORNADO 3 W PARIS 36.30N 88.36W
10/18/2004 HENRY TN LAW ENFORCEMENT
PROBABLE TORNADO RIPPED ROOF OF MANUFACTURING BUILDING.
0912 PM TSTM WND DMG 2 N PARIS 36.33N 88.31W
10/18/2004 HENRY TN FIRE DEPT/RESCUE
*** 1 INJ *** INJURY WAS REPORTED AS TREE FELL ON CAR.
0913 PM HAIL WHEELER 34.58N 88.60W
10/18/2004 0.75 INCH PRENTISS MS TRAINED SPOTTER
0925 PM HAIL 2 SE COOTER 36.03N 89.78W
10/18/2004 1.00 INCH PEMISCOT MO AMATEUR RADIO
QUARTER SIZE HAIL REPORTED BY AMATEUR RADIO OPERATOR.
&&Special weather statement, Oct 18, 10:12 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1012 PM CDT MON OCT 18 2004 ARZ049-058-190345- LEE AR-PHILLIPS AR- 1012 PM CDT MON OCT 18 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE AND PHILLIPS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER MARVELL AT 1012 PM CDT... MOVING EAST AT 35 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN LEE AND PHILLIPS COUNTIES...INCLUDING THE CITIES OF HELENA...MARIANNA...MARVELL AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 7:25 PM CDT | Tornado Warning | MEG | Monroe | 50 min |
| Oct 18, 7:49 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc, Union | 41 min |
| Oct 18, 8:12 PM CDT | Tornado Warning | MEG | Monroe | 48 min |
| Oct 18, 8:29 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Prentiss, Union | 31 min |
| Oct 18, 9:11 PM CDT | Tornado Warning | MEG | Prentiss | 49 min |
| Oct 18, 9:39 PM CDT | Tornado Warning | MEG | Tishomingo | 51 min |
| Oct 19, 4:54 AM CDT | Tornado Warning | MEG | Lee | 36 min |
| Oct 19, 5:10 AM CDT | Flash Flood Warning | MEG | Lafayette, Union | 2 hr |
| Oct 19, 5:20 AM CDT | Flash Flood Warning | MEG | Tate | 115 min |
| Oct 19, 5:29 AM CDT | Flash Flood Warning | MEG | Pontotoc | 2 hr |
| Oct 19, 6:32 AM CDT | Flash Flood Warning | MEG | Lee | 118 min |
| Oct 19, 6:50 AM CDT | Flash Flood Warning | MEG | Itawamba | 115 min |
| Oct 19, 7:14 AM CDT | Flash Flood Warning | MEG | Union | 61 min |
| Oct 19, 7:23 AM CDT | Flash Flood Warning | MEG | Pontotoc | 97 min |
| Oct 19, 8:28 AM CDT | Flash Flood Warning | MEG | Lee | 62 min |
| Oct 19, 8:39 AM CDT | Flash Flood Warning | MEG | Itawamba | 66 min |
| Oct 19, 10:16 AM CDT | Severe Thunderstorm Warning | MEG | Marshall | 29 min |
| Oct 19, 11:09 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall, Union | 36 min |
| Oct 19, 11:43 AM CDT | Severe Thunderstorm Warning | MEG | Union | 47 min |
| Oct 19, 12:19 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 41 min |
| Oct 19, 12:21 PM CDT | Flash Flood Warning | MEG | Union | 114 min |
| Oct 19, 12:32 PM CDT | Tornado Warning | MEG | Lee | 28 min |
| Oct 19, 12:36 PM CDT | Flash Flood Warning | MEG | Lee | 54 min |
| Oct 19, 12:41 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Yalobusha | 49 min |
| Oct 19, 12:50 PM CDT | Tornado Warning | MEG | Itawamba | 40 min |
| Oct 19, 1:26 PM CDT | Tornado Warning | MEG | Itawamba | 19 min |
| Oct 18, 7:01 PM CDT | Tornado Warning | MEG | Obion | 44 min |
| Oct 18, 7:13 PM CDT | Tornado Warning | MEG | Lake | 47 min |
| Oct 18, 7:21 PM CDT | Tornado Warning | MEG | Chester, Henderson, McNairy | 24 min |
| Oct 18, 7:33 PM CDT | Tornado Warning | MEG | Weakley | 42 min |
| Oct 18, 7:42 PM CDT | Tornado Warning | MEG | Obion | 18 min |
| Oct 18, 7:42 PM CDT | Tornado Warning | MEG | Decatur, Hardin, Henderson | 48 min |
| Oct 18, 7:46 PM CDT | Tornado Warning | MEG | Dyer | 44 min |
| Oct 18, 8:00 PM CDT | Severe Thunderstorm Warning | MEG | Obion | 30 min |
| Oct 18, 8:11 PM CDT | Tornado Warning | MEG | Henry | 49 min |
| Oct 18, 8:14 PM CDT | Tornado Warning | MEG | Weakley | 31 min |
| Oct 18, 8:28 PM CDT | Tornado Warning | MEG | Dyer | 47 min |
| Oct 18, 8:38 PM CDT | Severe Thunderstorm Warning | MEG | Chester, McNairy | 37 min |
| Oct 18, 8:53 PM CDT | Tornado Warning | MEG | Henry | 37 min |
| Oct 18, 8:59 PM CDT | Tornado Warning | MEG | Crockett, Gibson | 46 min |
| Oct 18, 9:14 PM CDT | Tornado Warning | MEG | Dyer | 16 min |
| Oct 18, 9:45 PM CDT | Tornado Warning | MEG | Gibson | 30 min |
| Oct 18, 9:53 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 37 min |
| Oct 18, 10:04 PM CDT | Tornado Warning | MEG | Dyer | 41 min |
| Oct 18, 10:07 PM CDT | Tornado Warning | MEG | Henry | 8 min |
| Oct 18, 10:15 PM CDT | Tornado Warning | MEG | Gibson | 15 min |
| Oct 18, 10:16 PM CDT | Flash Flood Warning | MEG | Lake, Obion | 119 min |
| Oct 18, 10:22 PM CDT | Flash Flood Warning | MEG | Gibson | 113 min |
| Oct 18, 10:22 PM CDT | Tornado Warning | MEG | Carroll | 38 min |
| Oct 18, 10:29 PM CDT | Tornado Warning | MEG | Gibson | 16 min |
| Oct 18, 10:47 PM CDT | Tornado Warning | MEG | Crockett | 28 min |
| Oct 18, 11:00 PM CDT | Tornado Warning | MEG | Carroll | 45 min |
| Oct 18, 11:27 PM CDT | Severe Thunderstorm Warning | MEG | Henderson | 33 min |
| Oct 19, 12:00 AM CDT | Flash Flood Warning | MEG | Carroll | 2 hr |
| Oct 19, 1:09 AM CDT | Severe Thunderstorm Warning | MEG | Shelby | 51 min |
| Oct 19, 1:48 AM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 42 min |
| Oct 19, 2:07 AM CDT | Flash Flood Warning | MEG | Carroll, Henderson, Madison | 113 min |
| Oct 19, 2:16 AM CDT | Flash Flood Warning | MEG | Hardin | 119 min |
| Oct 19, 2:51 AM CDT | Tornado Warning | MEG | Hardin | 9 min |
| Oct 19, 2:58 AM CDT | Flash Flood Warning | MEG | Shelby | 2 hr |
| Oct 19, 4:14 AM CDT | Flash Flood Warning | MEG | Hardin, McNairy | 2 hr |
| Oct 19, 2:51 PM CDT | Severe Thunderstorm Warning | MEG | Madison | 39 min |
| Oct 19, 3:03 PM CDT | Tornado Warning | MEG | Madison | 42 min |
| Oct 19, 3:15 PM CDT | Tornado Warning | MEG | Haywood | 15 min |
| Oct 19, 3:42 PM CDT | Tornado Warning | MEG | Chester, Henderson, Madison | 48 min |
| Oct 19, 3:48 PM CDT | Tornado Warning | MEG | Hardeman | 22 min |
| Oct 19, 4:24 PM CDT | Tornado Warning | MEG | Chester, McNairy | 51 min |
| Oct 19, 5:09 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 51 min |
| Oct 19, 5:59 PM CDT | Tornado Warning | MEG | Hardin | 31 min |
| Oct 18, 8:55 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Randolph | 50 min |
| Oct 18, 11:15 PM CDT | Tornado Warning | MEG | Cross, St. Francis | 45 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.